Wesleyan University Reeling Amid "Molly" Overdoses - NBC New York
National & International News
The day’s top national and international news

Wesleyan University Reeling Amid "Molly" Overdoses

Five Wesleyan University students remain hospitalized, two in critical condition.

11 Wesleyan Students Hospitalized

(Published Monday, Feb. 23, 2015)

Students at Wesleyan University are reeling after MDMA, or "Molly," overdoses sent nearly a dozen of their peers to the hospital Sunday night, some with serious injuries, and school officials are urging the campus community to stay away from potentially life-threatening drugs.

Four students remain at Hartford Hospital, two in critical condition. University officials said one will be discharged Monday night. A fifth students remains inpatient at Middlesex Hospital.

"I have not heard of any bad drugs like this before," said student Emily Pfoutz. "Students go out and party, and there's substance abuse on any college campus, but I haven't heard of something like this happening before."

It's not clear exactly how many people overdosed Sunday. Police said 11 Wesleyan students were hospitalized, while university officials have reported that 10 students and two visitors received medical treatment.

Two of the young people were airlifted to the hospital for treatment.

Medical personnel responded to two campus dormitories and a home on High Street in Middletown known as the "Eclectic Society House." A student who lives there would only describe those affected as "sweet people."

Doctors are warning of the dangers of MDMA, which stands for methylenedioxy-methamphetamine, because it's impossible to determine exactly what the refined form of Ecstacy contains – and every batch can be different.

"When you’re buying a drug in a little baggie, you have no idea what’s inside that baggie, regardless of whether it’s called a nice name like Molly or something else, you really don’t know what you’re getting," said Dr. Mark Naevyn, of the Hartford Hospital Toxicology Department.

There's also no way to predict how each individual will react to the drug, which can lead to increased heart rates, hallucinations and other serious side effects. Two of the students at Hartford Hospital remain in critical condition.

University officials sent emails to the student body Monday imploring them to avoid MDMA and other risky drugs that can pose real health hazards.

"We've gotten another two emails today, one from the dean of students for my year and the other from the president telling students to stay away from MDMA and other illegal substances," said Wesleyan student Noam Radcliff.

The letters also urged students with information on the overdoses to call in confidential tips to 860-685-2345.

    processing...

    NEWSLETTERS